Virginia, 2013

Dense Fog in Virginia, December 18, 2013

December 18, 2013 · NWS LWX · 1 event in 1 county or zone

High pressure was centered across the region and due to previous snow from the day before moisture was lingering at the surface and led to dense fog across the Virginia Piedmont.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was centered across the region and due to previous snow from the day before moisture was lingering at the surface and led to dense fog across the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 9:44 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 17, 9:44 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 PM EST TUE DEC 17 2013

.SYNOPSIS...
A COLD FRONT AND UPPER TROUGH WILL MOVE OFF THE COAST LATER THIS
EVENING. HIGH PRESSURE BUILDS BACK INTO THE AREA WEDNESDAY BEFORE
MOVING OFFSHORE THURSDAY. A SLOW-MOVING FRONTAL BOUNDARY WILL
APPROACH FROM THE NORTHWEST THIS WEEKEND.

&&

.NEAR TERM /TONIGHT THRU WED NGT/...

PCPN ASSO W/ THE FNTL BNDRY TAKING ITS TIME EXITING THE NRN NECK
OF VA/LWR SRN MD...BUT IT IS SLOWLY PROGRESSING OUT OF THE AREA.
00Z IAD/RNK SNDGS STILL QUITE MOIST UP TO 500 MB - IT WL PRBLY
STILL BE SVRL HRS UNTIL CLRG MOVES IN..BUT THAT SHOULD OCCUR B4 SUNRISE.

HIPRES BLDS OVER CWFA WED-WED NGT. MTN SHSN SHUD LINGER INTO WED
MRNG BEFORE SUBSIDENCE REDUCES INVSN HGTS. A FEW DIURNAL CU PSBL
WED AFTN...OTRW AMS WL BE QUITE DRY AND CLDS SHUD BE SCARCE. TEMPS
NOT FAR FM MOS MEAN FOR MAX AND MIN-T.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

THURS...THE QUIET DAY THIS WEEK...W/ HIGH PRESSURE HAVING ITS
BIGGEST INFLUENCE ON THE AREAS AS IT SLIDES ACROSS THE SOUTHEAST
AND OFF THE SRN ATLC COAST. THIS WILL START-UP THE RELATIVELY
WARMER SLY FLOW THAT WILL EVENTUALLY WARM THE AREA WELL ABOVE AVG
HEADING INTO THE WEEKEND. NRN MD WILL STILL RESIDE IN THE 40S FOR
DAYTIME HIGHS...BUT THE BULK OF NRN VA WILL SEE L-M50S MAINLY
CLEAR SKIES.

OFF TO THE WEST...A COUPLE OF LARGER-SCALE LOW PRESSURE FEATURES
WILL BE GEARING UP FOR THEIR EWD TREK INTO THE WEEKEND. THE FIRST
IS A FAST-MOVING SHORTWAVE TROUGH WILL MOVE FROM THE NRN PLAINS TO
NEW ENGLAND BETWEEN THU AND FRI NIGHT. WHILE THIS FEATURE WILL
PASS TO OUR NORTH...IT WILL USHER IN MORE CLOUDS AND INCREASE THE
SFC PRES GRADIENT - CAUSING SFC WINDS TO PICK UP ON FRI AFTN.
BREEZY SW WINDS WILL CONTINUE TO HELP WARM UP THE REGION LATE THIS
WEEK...W/ TEMPS CLIMBING BACK INTO THE 50S AND L60S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THIS WEEKEND...THE REGION WILL BE SITUATED IN BETWEEN AN AMPLIFYING
UPPER TROUGH OVER THE CENTRAL CONUS AND THE RIDGE THAT WILL BE
PARKED OVER THE WRN ATLANTIC. THE WAVELENGTH BETWEEN THE UPSTREAM
TROUGH - DOWNSTREAM RIDGE WILL SHORTEN...YIELDING A STRENGTHENING
MERIDIONAL FLOW OVER THE ERN CONUS. THE SWLY STEERING FLOW WILL
BECOME ORIENTED PARALLEL TO THE FRONTAL BOUNDARY...CAUSING IT TO
STALL.

THE 12Z MODELS ARE IN GOOD AGREEMENT WITH THE SURFACE BOUNDARY
STALLING JUST WEST OF THE APPALACHIAN MTNS OVERNIGHT THURSDAY. LOW
PRESSURE WILL RIDE ALONG THIS BOUNDARY FROM TEXAS THROUGH THE DAY
SATURDAY AND BEGIN TO IMPACT THE AREA EARLY SATURDAY AFTERNOON.
THE LOW CENTER WILL PASS TO THE WEST OF THE CWA AND CONTINUE OFF
TOWARD NEW ENGLAND...PROVIDING THE REINFORCEMENT NEEDED TO FINALLY
MOVE THE FRONT THROUGH OUR AREA ON SUNDAY. CATEGORICAL POPS BEGIN
FOR THE WESTERN PART OF THE CWA AS THE LOW PASSES TO OUR WEST
SUNDAY MORNING...TAPERING OFF LIKELY POPS FOR THE REMAINDER OF THE
AREA DURING ACTUAL FRONTAL PASSAGE SUNDAY EVENING.

PRECIP WITH THIS SYSTEM LOOKS TO BE PRIMARILY FROM RAIN
SHOWERS...BUT WITH PERSISTENT WAA AHEAD OF THE FRONT ENCOURAGING
INSTABILITY AND THE GFS SHOWING LI VALUES NEAR NEGATIVE 3 EAST OF
THE BLUE RIDGE SOME THUNDER CAN NOT BE RULED OUT. INCLUDED SLIGHT
CHANCE OF THUNDER FOR AREAS WEST OF THE BLUE RIDGE FOR SUNDAY
AFTERNOON AND NIGHT FOR NOW.

MILD TEMPS BEGIN ON THURSDAY WITH WELL ABOVE SEASONAL TEMPS IN
STORE FOR SATURDAY AND SUNDAY. HIGH PRESSURE WILL MOVE BACK OVER
THE AREA BY OVERNIGHT MONDAY AND THE WORKWEEK WILL START OUT WITH
MORE SEASONABLE TEMPERATURES.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...

VFR TNGT-TMRW. NW WNDS PICK UP TNGT...PSBLY W/ A FEW 20-25 KT GUSTS
WED. SHUD HV A FEW CU DVLP WED...BUT BASES WL BE 040-050.

HIGH PRESSURE THU-FRI...W/ THE MAIN CONCERN THE SFC WINDS PICKING
UP INTO THE 15-20KT RANGE FRI AFTN - QUIET AND CLEAR ON THU.

IFR AND LIFR CONDITIONS ARE POSSIBLE THROUGH THE WEEKEND AS
RAIN SHOWERS CAN SIGNIFICANTLY REDUCE VISIBILITY. VFR CONDITIONS
SHOULD RESUME TO BEGIN NEXT WORKWEEK.

&&

.MARINE...
NW FLOW PICKS UP TNGT BHD CD FNT...AND SHUD BE GUSTY LATE TNGT
THRU THE DAY WED. SCA ALREADY IN PLACE FOR G20-25 KT. HIPRES
OVERSPREADS WATERS WED NGT.

AS A LARGE SFC HIGH ROLLS OFF THE SRN ATLC COAST THU INTO
FRI...S-SWLY WINDS WILL PICK UP ACROSS THE REGION W/ THE MOST
LIKELY PERIOD OF SCA GUSTS ON FRI AFTN/EVE...POSSIBLY EXTENDING
AT LEAST INTO SATURDAY NIGHT - AHEAD OF AN APPROACHING COLD FRONT.
NORTHERLY WINDS WILL PICK UP WITH AND BEHIND THE FRONTAL PASSAGE
ON SUNDAY AND INTO MONDAY MAKING A SMALL CRAFT ADVISORY POSSIBLE
THROUGH THIS TIME AS WELL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ530>543.

&&

UPDATE...WOODY
PRVS...HTS/GMS
Hazardous weather outlook, Dec 17, 9:53 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
953 PM EST TUE DEC 17 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
953 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR THE WATERS THROUGH WEDNESDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
LATE THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
953 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 18, 1:44 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 AM EST WED DEC 18 2013

ANZ538-DCZ001-MDZ009-013-014-016>018-VAZ038>040-042-050>057-501-
502-181230-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-DISTRICT OF COLUMBIA-
MONTGOMERY-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...ANNAPOLIS...
WALDORF...ST MARYS CITY...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON
144 AM EST WED DEC 18 2013

...ICY ROADS POSSIBLE REST OF THE OVERNIGHT...

LATE EVENING PRECIPITATION OCCURRED ACROSS THE AREA AND CLEARING
SKIES HAVE ALLOWED TEMPERATURES TO DROP BELOW FREEZING. UNTREATED
ROADWAYS WILL LIKELY BE ICY...PARTICULARLY FOR BRIDGES AND
OVERPASSES...THROUGH SUNRISE.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
December 18, 2:15 AM EST to 4:35 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility of a quarter or less was reported at Warrenton Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491740.